Illinois, 2016Damaging Winds in Illinois, July 13, 2016
July 13, 2016 · NWS DVN · 16 events in 7 counties and zones
A cold front moved across the area spawning numerous severe thunderstorms with damaging winds during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the area spawning numerous severe thunderstorms with damaging winds during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 13, 10:13 AM CST, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 13, 10:13 AM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1113 AM CDT WED JUL 13 2016
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 241 AM CDT Wed Jul 13 2016
At 2 AM CDT...areas of light to moderate showers and storms were moving
northeast across the southern portions of the forecast area. Analysis
shows a weak disturbance in kansas which will move east arriving into
the region by mid to late PM along with a cool front. Surface dewpoints
in the upper 60s to lower 70s will make for a humid day. Upper low vortex
in southern Canadian plains will push the front through with a return
to near to slightly below normal temperatures into this weekend.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 241 AM CDT Wed Jul 13 2016
Short term forecast confidence assessment...fair or average. Main
issue is the timing the convective system mid to late PM with risk
of severe weather. Local tools support isolated severe of mainly
wind. The slight risk from Storm Prediction Center is reasonable
at this stage as likely any damaging winds would be at or below 70
MPH at this time along with possibly hail to near quarter size as
a secondary risk due to high freezing levels with WBZ aoa 12.5
AGL.
Today...Very warm and humid with highs mostly upper 80s to near 90
degrees south sections. This along with dewpoints in the lower 70s
will allow for heat indices to reach into the mid to upper 90s for
several hours over the southern 2/3 of the region. South winds of
10 to 15 MPH will provide modest relief. Best estimate is convective
temperature and forcing will allow for convection to increase around
2 PM with a complex with possible bowing segments moving southeast
by early evening with winds of 60+ MPH. High PW's will allow for
locally heavy rain totals of 1 to 2 plus inches many locations.
Tonight...the convective complex should move southeast of the forecast
area around midnight. Local tools do continue to support some severe
storms into the mid to late evening hours. Northwest winds and clearing
skies by daybreak will bring in drier air with mins lower 60s far northwest
to around 70 degrees in southeast sections.
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 241 AM CDT Wed Jul 13 2016
Quiet and dry conditions will be seen Thursday/Thursday night as
high pressure moves into the Midwest. Temperatures should be close
to normal.
Friday/Friday night there is a weak upper level disturbance that
moves through the Midwest. Moisture is limited across the area due
to high pressure over the Great Lakes. At the same time,
temperatures will average below normal. These two items raises
questions on whether or not any convection will develop with the
weak lift provided by the disturbance. As a result, the current
forecast has dry conditions.
Saturday on...
The overall extended forecast is one of low confidence with the
models diverging on their respective solutions. Several solutions
are rebuilding the heat dome over the Plains but disagree on its
placement. If this scenario occurs, then the area may be in or close
to the ring of fire in regards to organized thunderstorm complexes.
Right now the model consensus has dry conditions for Saturday with
slightly below normal temperatures.
Saturday night through Monday night a potential active period of
weather may occur with the ring of fire. Saturday night and Monday
night the model consensus has slight chance to chance pops. Sunday
through Monday the model consensus has chance pops.
If the area does go into the active zone of organized thunderstorm
complexes, there will be periods of dry weather from Saturday night
through Monday night. Each thunderstorm complex will affect where
the next one develops and tracks.
On Tuesday, the model consensus has slight chance pops over the
northeast half of the area that may be associated with a decaying
thunderstorm complex.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1107 AM CDT Wed Jul 13 2016
Main concern is potential for squall line thunderstorms this
afternoon into early this evening. Threat for strong winds
increases to the south and is therefore higher at KMLI and KBRL.
Periods of brief IFR/LIFR are possible with the strongest storms.
Did not include severe winds in TAFs at this time, but may need
updates as the storms get closer. Uttech
&&
.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&
SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...08
AVIATION...Uttech
Hazardous weather outlook, Jul 13, 2:57 AM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT WED JUL 13 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
357 AM CDT WED JUL 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THIS AFTERNOON AND EVENING...AREAS OF THUNDERSTORMS ARE EXPECTED WITH
SOME SEVERE STORMS POSSIBLE. THE PRIMARY RISK WILL BE DAMAGING STRAIGHT
LINE WINDS OVER 60 MPH. LARGE HAIL POSSIBLY UP TO THE SIZE OF QUARTERS
IS A SECONDARY THREAT WITH AN ISOLATED AND BRIEF TORNADO POSSIBLE. THE
STORMS WILL ALSO BRING LOCALLY HEAVY RAINS AND HIGH RAINFALL RATES OVER
2 INCHES AN HOUR.
THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SATURDAY NIGHT THROUGH NEXT TUESDAY...THERE IS A DAILY CHANCE OF
THUNDERSTORMS. AT THIS TIME IT IS TOO EARLY TO DETERMINE ANY
SEVERE THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
NICHOLS/08
In the hours before
Local storm report, Jul 13, 1:46 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG WASHINGTON 41.30N 91.69W
07/13/2016 WASHINGTON IA EMERGENCY MNGR
SOME TREES DOWN IN THE CITY OF WASHINGTON.
&&
HAASELocal storm report, Jul 13, 1:49 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
249 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND GST IOWA CITY 41.66N 91.54W
07/13/2016 M50 MPH JOHNSON IA ASOS
&&
DCSpecial weather statement, Jul 13, 2:12 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT WED JUL 13 2016
ILC073-161-195-IAC031-139-163-132115-
HENRY-ROCK ISLAND-WHITESIDE-CEDAR-MUSCATINE-SCOTT-
312 PM CDT WED JUL 13 2016
...STRONG THUNDERSTORMS AFFECTING NORTHERN HENRY...SOUTHEASTERN ROCK
ISLAND...SOUTH CENTRAL WHITESIDE...SOUTHERN CEDAR...NORTHERN
MUSCATINE AND CENTRAL SCOTT COUNTIES UNTIL 415 PM CDT...
AT 311 PM CDT...STRONG THUNDERSTORMS CONTINUED ACROSS THE QUAD
CITIES AREA.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS.
LOCATIONS IMPACTED INCLUDE...
DAVENPORT...MOLINE...ROCK ISLAND...BETTENDORF...EAST MOLINE...
WEST BRANCH...DURANT...SILVIS...GENESEO...ELDRIDGE...MILAN...
COLONA...LE CLAIRE...COAL VALLEY...WEST LIBERTY...WILTON...HAMPTON...
PORT BYRON...WALCOTT AND BLUE GRASS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4155 9137 4167 9136 4162 8986 4130 8986
TIME...MOT...LOC 2011Z 219DEG 24KT 4143 9046
RP KINNEY
Local storm report, Jul 13, 2:17 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HEAVY RAIN WNW PARNELL 41.58N 92.01W
07/13/2016 M1.85 INCH IOWA IA TRAINED SPOTTER
&&
DCLocal storm report, Jul 13, 2:19 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HEAVY RAIN WNW COLUMBUS JUNCTION 41.28N 91.37W
07/13/2016 M2.00 INCH LOUISA IA TRAINED SPOTTER
&&
DCLocal storm report, Jul 13, 2:26 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG ALEDO 41.20N 90.75W
07/13/2016 MERCER IL LAW ENFORCEMENT
TREES COMING DOWN IN ALEDO.
&&
HAASEThunderstorm Wind, McDonough
- When
- July 13, 2:26 PM CST
- Where
- McDonough County, 2.32 mi SSW of Macomb
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.439, -90.688
A trained spotter reported several tree branches were down with diameters up to 5 inches.
Thunderstorm Wind, Mercer
- When
- July 13, 2:30 PM CST
- Where
- Mercer County, Aledo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.200, -90.750
The emergency manager reported furniture blown around and a semi trailer was blown over at the Mercer County Fair in Aledo. Some trees were also blown down in town. Winds were estimated around 60 MPH.
Thunderstorm Wind, Rock Island
- When
- July 13, 2:33 PM CST
- Where
- Rock Island County, 0.69 mi N of Coyne Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.410, -90.570
The public reported a large power pole was snapped half way up near 106th Ave and US 67 with the report received via Facebook. The time of the event was estimated by radar.
Thunderstorm Wind, Warren
- When
- July 13, 2:34 PM CST
- Where
- Warren County, Woodvale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.020, -90.650
Local law enforcement reported large tree branches were down across the road 1 mile north of Lake Warren.
Thunderstorm Wind, Rock Island
- When
- July 13, 2:35 PM CST
- Where
- Rock Island County, 0.86 mi NW of Blackhawk State Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -90.580
A trained spotter reported a large tree branch was blown down. The time was estimated by radar.
Thunderstorm Wind, Rock Island
- When
- July 13, 2:40 PM CST
- Where
- Rock Island County, 1.04 mi E of (Mli) Quad City Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.450, -90.500
The Quad City Airport ASOS at Moline reported a measured wind gust of 59 MPH.
Thunderstorm Wind, Henry
- When
- July 13, 2:45 PM CST
- Where
- Henry County, 0.52 mi E of Orion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.350, -90.370
The local law enforcement reported trees down.
Thunderstorm Wind, Rock Island
- When
- July 13, 2:47 PM CST
- Where
- Rock Island County, 1.04 mi E of (Mli) Quad City Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.450, -90.500
The Quad City Regional Airport ASOS at Moline measured a peak wind gust of 59 MPH.
Thunderstorm Wind, Henry
- When
- July 13, 2:50 PM CST
- Where
- Henry County, 0.69 mi N of Colona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -90.350
A trained spotter reported numerous tree branches were blown down around town.
Thunderstorm Wind, Henry
- When
- July 13, 2:55 PM CST
- Where
- Henry County, 0.69 mi N of Colona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -90.350
A trained spotter reported a couple of tree branches down that were 3 to 4 inches in diameter.
Thunderstorm Wind, Henry
- When
- July 13, 3:00 PM CST
- Where
- Henry County, Geneseo
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.450, -90.150
Local law enforcement reported trees were down.
Thunderstorm Wind, Henry
- When
- July 13, 3:03 PM CST
- Where
- Henry County, 0.52 mi E of Galva
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.170, -90.040
Local law enforcement reported trees were down.
Thunderstorm Wind, Henry
- When
- July 13, 3:06 PM CST
- Where
- Henry County, 2.81 mi S of Bradenburg Corners
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.240, -89.870
Local law enforcement reported trees were down.
Thunderstorm Wind, Bureau
- When
- July 13, 3:45 PM CST
- Where
- Bureau County, 0.69 mi N of Princeton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -89.470
A trained spotter reported a 3 inch diameter tree limb was down.
Thunderstorm Wind, Putnam
- When
- July 13, 3:49 PM CST
- Where
- Putnam County, 1.71 mi WSW of Goose Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.220, -89.450
The emergency manager reported several large trees were down near Goose Lake.
Thunderstorm Wind, Putnam
- When
- July 13, 4:06 PM CST
- Where
- Putnam County, 0.69 mi S of Magnolia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.110, -89.200
The emergency manager reported trees and power poles were down near town. The time was estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, July 13, 20161 death · 65 kt wind · 26 events
- Damaging Winds in Illinois, July 13, 20161 injured · $2.1 million · 78 kt wind · 53 events
- Damaging Winds in Iowa, July 13, 2016$2.0 million · 54 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 13, 20164 injured · $226,000 · 52 kt wind · 23 events
- Tornado and Hail in Ohio, July 13, 2016$552,000 · EF0 · 22 events
- Heat in Oklahoma, July 13 to 15, 201612 injured · 1 event
- Flash Flood and Hail in Indiana, July 13, 2016$127,000 · 1.75 in hail · 38 events
- Damaging Winds in Kentucky, July 13 to 14, 2016$205,000 · 52 kt wind · 19 events
- Damaging Winds in Illinois, July 13, 2016$195,000 · 74 kt wind · 12 events
- Wildfire and Hail in Texas, July 13 to 14, 2016$235,000 · 52 kt wind · 4 events
- Damaging Winds in New York, July 13, 2016$136,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Iowa, July 13, 2016$95,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653422, 653426, 653429, 653431, 653434, 653437, 653441, 653442, 653444, 653445, 653446, 653448, 653449, 653450, 653452, 653453.